Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Ear infection and whole body rash?
    avatar
    Jennifer506035 posted:
    Our 3 year old son has had 16 ear infections. The most recent diagnosed this morning. He has had 2 sets of tubes. Last set fell out around xmas. He has a chronic runny nose since xmas. NOW..this weekend he breaks out in a head to toe rash. We brought him to the Dr who says it's just an ear infection. Have you ever heard of a whole body rash from an ear infection? This is news to me.
    Reply
     
    avatar
    Rod_Moser_PA_PhD responded:
    No...the ear infection does not cause the rash, but perhaps the microorganism that caused the infection (strep? virus?) also cause a skin eruption. Allergies can also cause rashes.

    Unfortunately, since I have no way of examining your son, I cannot be specific as to the cause. I would need to physically see that "rash".
     
    avatar
    cp123 replied to Rod_Moser_PA_PhD's response:
    Hi My son his 8mns and he is going through the same thing. He has a ear and sinus infection. Then he broke out in a body rash. His doctor isn't sure about the rash.
     
    avatar
    Rod Moser, PA, PhD replied to cp123's response:
    The skin can only react in one basic way....a rash. Hundreds of things can cause a rash on a child; I see them every day.

    A common cause a a viral exanthem --- a rash caused by his cold/infection. Most middle ear infections are preceded by a cold. Eight month olds rarely have true, bacterial "sinus infections" since they don't really have sinuses yet. Their sinuses are so tiny and undeveloped that sinusitis is quite unusual. Middle ear infections are common, especially if your child is in day-care or exposed to other children who hammer his immature immune system with viral infections.

    A rash can be allergic or even a drug reaction. Was he on any antibiotics when the rash occured? Amoxicillin common causes a rash, usually toward the end of a treatment regime.
     
    avatar
    Lilly27 replied to Rod Moser, PA, PhD's response:
    So when the Amoxicillin causes a rash at the end of treatment is it a sign of being allergic or is it normal? Just curious my daughter developed a rash shortly after ending her treatment for an ear infection using Amoxicillin. I am probably going to call the Dr. in a couple of days if it doesn't go away I was just curious about it though.
     
    avatar
    Rod Moser, PA, PhD replied to Lilly27's response:
    There are allergic rashes from amoxicillin....itchy hives, usually, and there is a side-effect of amoxicillin (a generalized, non-itchy, rash toward the end of the course). Both are undesirable, of course, but only one is a true allergic response. Often, it is best to stop the medication if you get a rash of either nature, and consult your treating medical provider.

    Sounds like your daughter had an plain 'ol, common amoxicillin rash (not allergy).


    Helpful Tips

    Your Home Black BagExpert
    Doctors used to carry black bags containing all the medical tools they would need for a home visit. Of course, that rarely happens anymore. ... More
    Was this Helpful?
    32 of 54 found this helpful

    Expert Blog

    Focus on Flu

    Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.